MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/26/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a neuron max 6f 088 long sheath (neuron max), a neuron select catheter 6f (6f select), a penumbra system ace 68 reperfusion catheter (ace68), a penumbra system 3max reperfusion catheter (3maxc) and a guidewire.During the procedure, the physician placed the neuron max in the patient using the 6f select.Then, the physician used the 3maxc to bring the ace68 to the front of the thrombus.After removing the 3maxc, the physician noticed that approximately three centimeters from the distal end of the 3maxc was missing.It was then noticed that the broken distal end of the 3maxc was near the site of the occlusion.Subsequently, the physician decided to start aspirating the thrombus using the ace68 and stent retriever.After successful recanalization of the vessel, the physician made multiple attempts to remove the broken distal end of the 3maxc using two different non-penumbra stent retrievers but was unsuccessful.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned 3maxc confirmed a fracture on its distal shaft.Evaluation also revealed the device was stretched proximal to the fracture location.This damage typically occurs if the device is forcefully retracted against resistance.If the device is retracted against resistance, the 3maxc may become stretched and subsequently fracture.Based on the reported event, the root cause of resistance could not be determined.The distal fractured segment was unable to be retrieved for evaluation.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14575838
Report Number3005168196-2022-00249
Device Sequence Number4981637
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2024
Device Catalogue Number3MAXC
Device Lot NumberF107011
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer07/13/2022
Initial Report FDA Received Date06/02/2022
Supplement Report FDA Received Date07/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age82 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005